Ready to upload
Adverse Occurrence type:
Anti-A1 are regularly observed by reverse testing and are generally considered clinically irrelevant. Hemolytic transfusion reactions based on anti-A1 remain a relatively rare phenomenon, which is covered by infrequent and heterogeneous case reports in literature. This is a case report of a 96-year-old woman who died shortly after transfusion of blood group A red blood cells (RBC).
Time to detection:
Ten minutes after starting the transfusion of two random RBC units of blood group A and D+
Alerting signals, symptoms, evidence of occurrence:
The patient became progressevely dyspneic. The transfusion was stopped after 50 mL of infusion. A chest X-ray revealed an increase of the pleural fluid previously detected in a radiograph and mild atelectasis, while no signs of transfusion-related acute lung injury (TRALI) or indications for a transfusion-associated circulatory overload (TACO) were found. According to the physician, the actual findings were not suggestive for a transfusion reaction and the transfusion reaction protocol was not initiated. A new RBC unit was ordered and upon transfusion of the second unit of blood group A D+, similar symptoms were observed. In the lab, the aspect of the plasma pointed to severe hemolysis both in the citrate sample tube and in the formerly drawn heparin tube. Biochemical and serologic investigations confirmed intravascular hemolysis caused by the patient's existent anti-A1. The patient deteriorarted and became anuric. Fourteen hours after the first transfusion the patient died.
Demonstration of imputability or root cause:
Directly after starting transfusion, acute dyspnea was observed, while other clinical signs of a transfusion reaction were absent. However, biochemical and serologic investigations confirmed intravascular hemolysis caused by anti-A1. The anti-A1 was present as a high-titer IgM class immunoglobulin that induced complement deposition on A1 RBCs. The anti-A1 reacted in a wide temperature amplitude up to 37ºC with A1 RBCs. A second RBC unit was tranfused and similar symptoms were observed. Finally, two compatible O D+ RBCs were transfused, while none of the earlier transfusion-related symptoms were observed. Because of the lack of an updated health status, the authors cannot exclude with certainty the possibility of a concurrent event.
Helmich F, Baas I, Ligthart P, Bosch M, Jonkers F, de Haas M, van der Graaf F. Acute hemolytic transfusion reaction due to a warm reactive anti-A1. Transfusion. 2018 May;58(5):1163-1170